Breathe it in: Nebulised Naloxone

Author: Jack Preece / Editors: Charlotte Davies, Liz Herrieven / Codes: HAP25, PhC1, PhC2, PhC4, PhP2, RP5, SLO3, SLO5 / Published: 08/10/2019

Management of opiate overdose is simple. ABCDE assessment, support of oxygenation and respiration as necessary, and antagonise with naloxone if toxicity is severe. Everyone has their own take on it. But what about the ongoing care? Is it appropriate to fully reverse every patient?

Case(s):

A 50 year old gentleman presents to the Emergency Department resus area with RR 6, saturations 80% on air, HR 80, BP 110/70 and GCS 3. His pupils are pinpoint and the paramedic crew that brings him tells you that he was either:
1) Found with multiple empty boxes of Shortec (oxycodone immediate release) and Longtec (oxycodone sustained release) long acting and short acting synthetic opioid prescribed analgesics scattered around his wheelchair, ambulance called by a concerned wife who thinks he has taken her medication.

OR

2) Found with drug paraphernalia and injection equipment nearby, with the ambulance called by a concerned friend who is now seemingly absent.

Patient one has taken a significant amount of long acting opiates and will require a period of observation and potential further doses of naloxone over the half-life of his opiate. Patient two has the potential to kick off about a wasted high or have precipitant withdrawal if you completely reverse his opiate toxicity, only for him to fall unconscious when the naloxone wears off and the opiate remains. How do you approach this….?

Let’s talk about Naloxone:

Naloxone is a direct opioid receptor antagonist used in reversal of opiate induced respiratory depression, available commonly in 400microgram/ml ampoules. It is traditionally administered intravenously or intramuscularly. The dose is titrated to effect to reduce respiratory depression. It has been increasingly used in the community with some drug users being provided with self-injection kits for use at scene if a friend overdoses. These are pre-filled syringes of 1mg/1ml naloxone administered intramuscularly (with advice being to call emergency services afterward for further treatment).

Naloxone can also be used intranasally, or by nebulisation of the solution for injection, which may provide some interesting advantages over the traditional cocktail of “400mcg IV and 800mcg IM and cross fingers and hope that the patient doesn’t kick off and leave”.

First covered around 2003, the treatment regime showed use of 2mg naloxone mixed with saline and delivered by standard nebuliser led to return of normal respiratory pattern and return of normal mental state within 5-10 minutes. They did however comment that the effect wore off after about 50 minutes and required repeat dosing. This seemingly  equates to the normal half-life of naloxone (30-60minutes).

The use of nebulised naloxone has several theoretical advantages in opiate overdose:
– avoids the need for intravenous access in potentially difficult patients
– reduces the risk of transmission of blood borne viruses to healthcare professionals by needle-stick injury
– avoidance of precipitant withdrawal (complete rapid reversal with nausea, vomiting, diarrhoea and potential of pulmonary oedema or severe agitation in an opiate-dependent patient)
– it is essentially self-titrated; once the patient is awake and orientated enough to remove the nebuliser, the effect of naloxone diminishes

Hold on, nebulised naloxone? Doesn’t that require the patient to breathe?
Yes, the patient needs to have some respiratory effort for this to work. If respiration is completely depressed, manual ventilation may be needed.

A case series has shown that nebulisation of naloxone is safe and efficacious in both the emergency department and prehospital setting, with a dose of 2mg naloxone made to 8-10ml with 0.9% saline. The main side-effects are self-limited agitation on withdrawal and the need for recurrent treatment to avoid respiratory depression. Nebulising naloxone can be a temporising measure to allow intravenous access to be established.

Intravenous naloxone and infusion:

If the patient has an incomplete response to initial management or, as for patient 1, has ingested a large quantity of long acting/sustained release opiate, they are likely to need further doses when the initial intravenous or intramuscular naloxone wears off. This could be managed with repeated doses of nebulised naloxone, or repeated intravenous boluses, however the titration of this can be difficult and deterioration could go unrecognised. Intravenous infusion of naloxone should be considered.
Scrabbling around to find information on intravenous infusion can be difficult, and two useful recipes are:
– Oxford Handbook of Emergency Medicine (4th edition): 2mg of naloxone in 500ml 0.9% Sodium chloride, running at 100mlhr (400microgram per hr).
– TOXBASE suggest 10mg of naloxone (25x400mcg/1ml vials) with 25ml 0.9% Sodium chloride (totalling 50ml) (200microgram/ml) in a syringe driver, running at a rate of 60% of the total initial IV dose required to get response per hour.
If finding 25 vials of naloxone in ED at short notice might be a challenge, the first option should be used as a temporising measure to allow a syringe driver to be prepared.

Look at the patient in front of you – what are the anticipated complications of treatment? Is this going to be a difficult IV access putting the patient and healthcare staff at risk? Can alternative routes of administration be trialed? Are prolonged monitoring and a naloxone infusion required?

If access is going to be difficult or risky, why not try 2mg naloxone in saline via a nebuliser first, or while access is established? It has been shown to be safe and effective in the setting of opiate overdose when ventilation support is not required and can buy time for access and infusion to be established if this is felt necessary.

Why not try nebulizing naloxone next time?

References

  1. Mycyk MB, Szyszko AL, Aks SE. Nebulized naloxone gently and effectively reverses methadone intoxication. J Emerg Med. 2003;24(2):185–7.
  2. Baumann BM, Patterson RA, Parone DA, Jones MK, Glaspey LJ, Thompson NM, et al. Use and efficacy of nebulized naloxone in patients with suspected opioid intoxication. Am J Emerg Med [Internet]. Elsevier Inc.; 2013;31(3):585–8. Available from: http://dx.doi.org/10.1016/j.ajem.2012.10.004
  3. Weber JM, Tataris KL, Hoffman JD, Aks SE, Mycyk MB. Can nebulized naloxone be used safely and effectively by emergency medical services for suspected opioid overdose? Prehospital Emerg Care. 2012;16(2):289–92.

9 Comments

  1. Dr. Sekhar Kagula says:

    Excellent

  2. Nicola Farrington says:

    useful thankyou

  3. Dr. Alice Elizabeth Cook says:

    Very useful idea – keen to try it.

  4. Steven Taylor says:

    Never tried that, very interesting.

  5. Jarno Holopainen says:

    Good brief update, nebulized naloxone interesting option

  6. Dr. Adeel Ahmad Chaudhary says:

    Thanks, very useful information

  7. Dr. Aleinmar Win Thein says:

    Concise and useful.

  8. Dr. Tetyana Deeming says:

    Very interesting and useful, thank you

  9. Dr Askari Hasan Syed Reza says:

    Interesting read

Leave a Reply